Drinking Too Much Cola Linked to Low Potassium Levels and Heart Problems

By on June 25, 2013

A recent case study report suggests that consuming excessive cola can cause cardiovascular problems. Doctors have reported the case of a patient with dangerously low potassium levels, which could cause an irregular heart beat. Reducing the patient’s cola intake significantly improved her condition.

Drinking excessive amounts of cola and eating honey made from the pollen of Rhododendrons can cause unusual syncope (fainting) and symptoms of arrhythmia, report two case studies presented as abstracts at the EHRA EUROPACE 2013 meeting, in Athens 23 to 26 June.

“Both these studies underline the importance of clinicians taking detailed medical histories for patients with unexplained arrhythmias and including questions about their dietary intakes,” says Professor Andreas Goette, the EHRA Scientific Programme Committee chairperson.

In the first abstract¹ Dr. Naima Zarqane and Prof. Nadir Saoudi, from the Princess Grace Hospital Centre, Monaco, report how excessive consumption of cola drinks can result in marked potassium loss (hypokalemia), QT prolongation on ECGs and potentially life threatening arrhythmias.

In the abstract the team describe the case of a 31 year old woman admitted to hospital for traumatic syncope. Once other problems had been excluded (including a family history of sudden death, digestive symptoms, and metabolic or hormonal abnormalities), tests revealed the patient had blood potassium levels of 2.4 mmol/L, and a QTc (The QT interval on the ECG corrected for heart rate) of 610 ms. Normal blood potassium levels range between 3.5 to 5.1 mmol/L; while the normal QTc for women is less than or equal to 450 ms.

When they took a medical history the clinicians discovered that since the age of 15 years the patient had exclusively replaced water with cola beverages. When cola consumption ceased on medical advice, the patient’s potassium level returned to 4.1 mmol/L at one week, and 4.2 mmol/L at one month, and her QTc duration returned to 430 ms at one week.

A literature search revealed six other case studies where excessive cola consumption could be related to adverse medical conditions including rhabdomyolysis (damaged skeletal muscle tissue), arrhythmias, and even one death related to Torsades de pointes (a form of ventricular tachycardia that can degenerate into ventricular fibrillation).

There are two potential explanations for the connection between cola consumption and low blood potassium level the authors say. Through osmotic principles the high fructose corn syrup content of cola is likely to prevent water from being absorbed by the gut and lead to people suffering from diarrhoea that is associated with heavy fluid losses that ‘flush’ potassium out of the body. Additionally, caffeine in the cola is also likely to have an effect on the loop of Henle in the kidneys where it reduces the amount of potassium that is reabsorbed. In the heart reduced extracellular potassium can inhibit the potassium current in ion channels and delay ventricular repolarisation that may in turn promote arrhythmias.

“One of the take home messages is that cardiologists need to be aware of the connection between cola consumption and potassium loss and should ask patients found to have QT prolongation about beverage habits,” says Dr. Zarqane.

“It’s also important that the people are made aware of the potential health dangers of excessive consumption of sugary drinks. There are important political messages for governments to ensure that bottled water is cheaper than sugary drinks, which is not always the case,” says Prof. Saoudi.

In a further study it would be helpful to explore whether there are differences in blood levels of potassium between people who had high cola intakes, and people who did not consume the drink, he says. Excessive drinking of cola and other sugary beverages is likely to have additional adverse cardiovascular effects. “Due to the high calorie intake it’s likely to result in weight gain which increases the risk of developing metabolic syndrome,” said Prof. Saoudi.

Reference: European Society of Cardiology

About Patricia



Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>